Georgia, 2018

Hail in Georgia, August 14, 2018

August 14, 2018 · NWS CHS · 2 events in 1 county or zone

A weak cold front moving into a region of marginal instability and dry air aloft helped produce strong/severe thunderstorms during multiple boundary interactions across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak cold front moving into a region of marginal instability and dry air aloft helped produce strong/severe thunderstorms during multiple boundary interactions across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 14, 5:27 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 14, 5:27 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
627 PM EDT Tue Aug 14 2018

.SYNOPSIS...
A weak front will dissipate on Wednesday. Inland troughing will
then become more prominent during the second half of the week,
then persist into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
6:30 PM Update: Showers and thunderstorms are tapping into the
instability across the area, aided by the front to our west and
the inland moving sea breeze. Expect strong storms with isolated
severe storms until around sunset. The greatest threats will be
damaging winds and heavy rainfall. Flooding of low-lying and
poorly drained areas is a concern, especially given the slow
movement of the storms and the training in some areas.

As of 4 PM: Visible satellite indicated a line of enhanced cumulus
from Jenkins to Hampton County, with a line of showers and
thunderstorms across northern Colleton to Berkeley County. SPC
mesoanalysis indicated 3500-4000 J/kg of CAPE across the forecast
area, DCAPE values between 1200-1300 J/KG. Regional radar indicated
that multicellular storms have developed across inland SC, in a
region of DCAPE >1200 J/kg. Forward propagating Corfidi vectors
indicate that the storms will slide east this afternoon and evening.
Given the environment, these storms should develop a healthy cool
pool, producing swaths of strong or possibly damaging winds. Severe
storms may feature +60 dBZ in the slightly above 20 kft and 50-55
dBZ between 27-29 kft. As the storms trek east, outflow should
outpace the parent convection and the storms should weaken. I will
keep the greatest PoPs across the inland counties. Tonight, showers
and thunderstorms will gradually dissipate during the overnight
hours. Low temperatures are forecast to range from the low 70s
inland to the upper 70s across the beaches.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
The mid-levels will consist of a ridge axis stretching from the
eastern Great Lakes Region down the spine of the Appalachians
Wednesday morning. Meanwhile, a trough will stretch from New England
southward to off the Mid-Atlantic Coast. Additionally, a second
ridge will be offshore with a high over/near Bermuda. By the
evening, the trough will be far off the coast of New England while
the ridge starts to deamplify to the east of the Appalachians.
Additionally, the second ridge and the high over/near Bermuda should
weaken and get pushed to the east. By Thursday morning the ridge
over/near Bermuda starts to strengthen again and creeps back towards
the Southeast. The ridge to the east of the Appalachians continues
to deamplify. At the same time, a trough will be approaching from
the Upper and Mid MS Valley. By Friday afternoon, Atlantic ridging
will build back into the Southeast, with high pressure creeping from
Bermuda to off the east coast of FL. A second ridge off the East
Coast will get absorbed into this ridge. Meanwhile, troughing will
stretch from the Great Lakes Region down into the Deep South. At the
surface, the Bermuda high will be in place throughout the short
term. A weak front inland will dissipate during the day. By Thursday
a trough will develop inland, then prevail into Friday. Moisture
will vary through the short term. Wednesday there will be a sharp
gradient. PWATs ~2" will be offshore while values ~1.5" will be
inland. Thursday and Friday values will be at or just above 2",
which is slightly above normal for this time of year. POPs vary as
well. Wednesday afternoon may be the driest of the three days with
slight chance POPs in SC and chance POPs in GA. Wednesday night the
highest POPs will remain near the coast, tapering inland. Thursday
and Friday will have at least chance POPs across the area.
Instability is typical of August. Isolated severe's are a threat
each day with locally heavy rainfall. These threats will be narrowed
down as each of these days transitions into the near term.
Temperatures may be 2-3 degrees above normal for this time of
year.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Greater chances of precip should return this weekend and then
persist into early next week as a mid/upper lvl trough of low
pressure quickly advances from the Midwest to the Northeast and Mid-
Atlantic states, forcing the Atlantic high to weaken over the area
and retreat further offshore. Greatest chances of precip should
occur inland and north, closer to a sfc trough axis just west of the
area and near the base of the mid/upper trough of low pressure
passing to the north. Deep moisture characterized by PWATs around
2.0 inches, SBCAPE values near 2000-2500 J/kg and marginally
stronger low-lvl wind fields suggest more active afternoon/evening
convection days with potentially stronger pulse/outflow boundary
driven thunderstorms Saturday into Monday. By Tuesday, the mid/upper
lvl trough axis should be positioned well offshore with a ridge of
high pressure building over the Southeast United States. High temps
should trend a degree of two warmer as the ridge builds over the
area Tuesday with most locations peaking in the lower 90s away from
the coast. A few locations could warm into the middle 90s across
Southeast Georgia. Lows should range in the mid/upper 70s this
weekend and early next week, warmest near the coast.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
18Z TAFs: A stationary front will shift eastward into the
evening. Showers and thunderstorms will hover along and ahead
of the front. Direct impacts to the airports would bring a short
period of IFR in +TS along with gusty winds. The convection will
dissipate later this evening. At that time, steady SSW winds and
VFRwill prevail.

Extended Aviation Outlook: Brief flight restrictions are possible in
afternoon/evening showers/thunderstorms. Otherwise, VFR will
prevail.

&&

.MARINE...
A front will slide over the coastal plain and will weaken to a
trough by late tonight. To the south, high pressure is forecast to
build west over portions of FL/GA. The sfc pattern will support SW
winds between 15-20 kts. Wave heights are forecast to range from 2-3
ft within 20 NM, to 3-4 ft across the outer GA waters.

Extended Marine: A weak front will dissipate inland on Wednesday.
Inland troughing will then develop Thursday and prevail for the rest
of the week. Meanwhile, the Bermuda high will prevail into early
next week. Expect brief increases in winds near the beaches each
afternoon due to the sea breeze followed by a land breeze overnight.
The gradient could become enhanced this weekend, leading to slightly
higher winds. Seas will be no more than 4 ft through the
weekend.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...MS
LONG TERM...DPB
AVIATION...NED
MARINE...NED
Hazardous weather outlook, Aug 14, 3:55 AM EST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
455 AM EDT Tue Aug 14 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-150900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
455 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 14, 4:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     6 SE JAMESTOWN          33.22N  79.62W
08/14/2018                   BERKELEY           SC   FIRE DEPT/RESCUE

            TREE DOWN REPORTED ON 2100 BLOCK OF SHULERVILLE ROAD.

&&

EVENT NUMBER CHS1800750

ETM
Special weather statement, Aug 14, 4:15 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
515 PM EDT TUE AUG 14 2018

SCZ045-050-052-142145-
Inland Berkeley-Tidal Berkeley-Charleston-
515 PM EDT TUE AUG 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 514 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hampton
Plantation State Park to near Goose Creek, and moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Goose Creek, McClellanville, Ladson, Awendaw, Hampton Plantation
State Park, Crowfield Plantation, Huger and Santee Coastal Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3295 7988 3302 8012 3325 7953 3324 7950
      3325 7948 3323 7948 3324 7946 3322 7945
      3322 7944 3316 7937 3314 7927
TIME...MOT...LOC 2114Z 280DEG 17KT 3324 7947 3304 7997
Special weather statement, Aug 14, 4:23 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
523 PM EDT TUE AUG 14 2018

GAZ116-117-138>141-142215-
Inland McIntosh-Coastal Liberty-Inland Liberty-Inland Bryan-Coastal
McIntosh-Coastal Bryan-
523 PM EDT TUE AUG 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
MCINTOSH COUNTIES...

At 523 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Belfast to near
Halfmoon Landing. These storms were nearly stationary.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Riceboro, Halfmoon Landing, Harris Neck, Sunbury and Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3174 8157 3156 8119 3170 8115 3189 8141
TIME...MOT...LOC 2123Z 022DEG 3KT 3180 8138 3173 8125
Special weather statement, Aug 14, 4:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
547 PM EDT TUE AUG 14 2018

SCZ043>045-049-050-052-142230-
Inland Berkeley-Coastal Colleton-Tidal Berkeley-Charleston-Inland
Colleton-Dorchester-
547 PM EDT TUE AUG 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
COLLETON...BERKELEY AND DORCHESTER COUNTIES...

At 547 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ritter to
Hanahan, and moving southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Summerville, Goose
Creek, Hanahan, Middleton Place and Fort Sumter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3274 7983 3272 7985 3266 8035 3284 8070
      3292 8014 3298 8014 3300 8017 3307 8012
      3303 7979 3287 7957
TIME...MOT...LOC 2147Z 296DEG 19KT 3285 8058 3291 8000
Local storm report, Aug 14, 5:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     5 S HARDEEVILLE         32.21N  81.07W
08/14/2018                   JASPER             SC   DEPT OF HIGHWAYS

            SOUTH CAROLINA HIGHWAY PATROL REPORTED TREE DOWN AT THE
            INTERSECTION OF LEVY ROAD AND FREEDOM PARKWAY. TIME
            ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER CHS1800751

ETM
Special weather statement, Aug 14, 5:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
618 PM EDT TUE AUG 14 2018

SCZ043-047>049-142300-
Coastal Colleton-Inland Jasper-Beaufort-Inland Colleton-
618 PM EDT TUE AUG 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...COLLETON
AND JASPER COUNTIES...

At 618 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gardens Corner
to Ritter, and moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Yemassee, Hendersonville, Green Pond, Gardens Corner, Sheldon,
Ashepoo, Pocotaligo and Ritter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3271 8045 3256 8063 3261 8084 3261 8085
      3263 8085 3265 8087 3284 8069
TIME...MOT...LOC 2218Z 279DEG 11KT 3265 8075 3278 8060

The radar

The Charleston,SC radar (KCLX), 58 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chatham

When
August 14, 5:30 PM EST to 5:31 PM EST
Where
Chatham County, 0.58 mi W of Port Wentworth
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.150, -81.180

The media relayed a report of penny size hail in Port Wentworth.

Hail, Chatham

When
August 14, 5:32 PM EST to 5:33 PM EST
Where
Chatham County, 2.23 mi NW of Meinhard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.200, -81.250

The media relayed a report of quarter size hail on Hodgeville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781108, 781109.